If You've Done This Recently, You Could Have a Bad Vaccine Reaction
A small number of COVID vaccine recipients have reported this unusual side effect.
As more and more Americans are vaccinated, we continue to learn new things about the COVID vaccine. After a few allergic reactions, experts now have a better idea of who can safely get the shot and who can't. But one recent discovery has pinpointed another group that needs to be cautious when receiving the vaccine—people who have had fillers. After three subjects in Moderna's clinical trial who had facial or lip fillers experienced an adverse reaction, the Food and Drug Administration (FDA) is warning people about this potential side effect of the vaccine. Keep reading for further details on this unusual complication, and for more on vaccine reactions, discover The One Side Effect Dr. Fauci Is Worried About With His Next COVID Shot.
Three people with fillers experienced adverse side effects to the COVID vaccine.
A report by the FDA presented to the Vaccines and Related Biological Products Advisory Committee (VRBPAC) detailed three occasions when vaccine recipients experienced swelling as a side effect. According to the report, two people had facial swelling. One participant had dermal fillers injected into their cheeks two weeks before getting the vaccine, and the other received the fillers six months before vaccination. The third person, who had received dermal filler injections in the lips, experienced lip angioedema (swelling) about two days after receiving the vaccine.
STAT live-blogged the FDA's meeting with the VRBPAC, during which FDA medical officer Rachel Zhang, MD, said all three of the cases were localized and the swelling was easily resolved after treatment with antihistamines or steroids. And for more up-to-date information, sign up for our daily newsletter.
Swelling in people with cosmetic fillers could occur with many vaccines.
According to the FDA report, the woman who had lip angioedema said this was not the first time she had experienced it. In fact, she reported a similar reaction to the influenza vaccine in the past. In the FDA report, they acknowledged that this interaction has been noted before with other vaccinations. And for more on vaccine complications, This Is When You're Most Likely to Feel Side Effects of the COVID Vaccine.
The swelling could be an inflammatory reaction that means the vaccine is working.
According to the FDA, "It is possible the localized swelling in these cases is due to an inflammatory reaction from interaction between the immune response after vaccination and the dermal filler."
Allergist and immunologist Purvi Parikh, MD, explained to Health that "a filler is a foreign body and when your immune system is switching on due to the vaccine it would make sense that areas that have foreign bodies that aren't normally in your body would also have inflammation—this is because your immune system is designed to counteract any foreign substance." And for more vaccine news, learn The Real Reason President Trump Hasn't Gotten the COVID Vaccine Yet.
Experts say these rare side effects shouldn't stop you from getting the vaccine.
Plastic surgeon Amir Karam, MD, told NBC San Diego this potential side effect shouldn't stand in the way of people getting the vaccine. He pointed out that the dermal filler-related reactions were easily remedied with medical attention and resolved quickly.
And experts also say it's not something you're likely to experience. "This is a very rare side effect, and it's very treatable with antihistamines and prednisone [a type of steroid]," board-certified dermatologist Debra Jaliman, MD, told Health. And for side effects you're more likely to face, The CDC Is Warning You to Prepare For These COVID Vaccine Side Effects.